How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified MD
Category: Medical
Satisfied Customers: 64374
Experience:  Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
24257177
Type Your Medical Question Here...
DrRussMD is online now

I take carvedilol 25 mg 2 times a day and 180 mg of diltiazem

Customer Question

I take carvedilol 25 mg 2 times a day and 180 mg of diltiazem 3 times a day and yet my blood pressure is still high, the ony thing I get is shortness of breath, well my shortness go away after a while? I was quite active, but now I get out of breath all the time. It just started since I have been on caredilol. I have been on it for about 2 months. I'am 79 and a women in good health except for high blood pressure.
Submitted: 4 years ago.
Category: Medical
Expert:  DrRussMD replied 4 years ago.
Hello from JA
Great question.

In fact you shold not be short of breath.
This combination might slow your heart too much, or might stop your heart from pumping efficiently.
This needs further investigation.

A side effect from the combination, or from either drug is possible.

I would suggest that if the blood pressure is high on this, you need an ultrasound of the heart to look at heart wall and function at this point.

OK. If you have further questions or details, use reply to expert.

Otherwise please choose a 3, 4 or 5 rating [smiley face or accept]. But, still come back if you need to…think of something later, etc. Bonuses are appreciated. Your satisfaction is my goal, along with the best information. Remember, answers do not substitute for a doctor’s visit.

For future questions ask for me I the title or request me at this link

http://www.justanswer.com/medical/expert-dr-thomas/

Customer: replied 4 years ago.

I was in the hosp. about 6 mons ago with pvc from going off tropol , so they put me on diltiazem and sent me home, but my blood pressure wwas still high so I was put on Diltiazem a sister to toprol witch is making me tired all the time and shortness offff breath also makes me depressed How can I get off carvedilol without my pvc returning?


 

Expert:  DrRussMD replied 4 years ago.
Hello
diltiazem is a calcium channel blocker.
Toprol and carvedalol are beta blockers.

You might be able to increase the diltiazme, add magnesium, and gradually taper the carvedilol, but your doctor has to tailore this...it can not be done without supervision.

\


Please click on one of the positive ratings [smiley faces]: the only way we are compensated for time and expertise. If you are not done or satisfied, use reply to expert [not poor/negative]. Come back anytime. Bonuses are great…but your satisfaction is my goal.

Future questions? Ask for DrThomas in the question title or see my profile to request me. Save my profile to your browser favorites http://www.justanswer.com/medical/expert-dr-thomas

DrRussMD and 3 other Medical Specialists are ready to help you
Customer: replied 4 years ago.

Ialready take magnesium , what else can i do?

Expert:  DrRussMD replied 4 years ago.
Get the echo cardiogram..then you can see what your heart is actually doing.
Customer: replied 4 years ago.

I just had one 6 months ago plus a stress test My heart was up to 160 beats a min. also ekg

Expert:  DrRussMD replied 4 years ago.
Then you doctor needs to do further testing as to why your are shourt of breath.
This can be a medication effect.

This can be a side effect of diltiazem and carvedilol but about twice as often with diltiazem.

\

Let me know if you have further questions. If you have any concerns just use reply to expert until you are ready to rate a positive for your satisfaction..

Please click on one of the positive ratings [smiley faces]: the only way we are compensated for time and expertise. If you are not done or satisfied, use reply to expert [not poor/negative]. Come back anytime. Bonuses are great…but your satisfaction is my goal.

Future questions? Ask for DrThomas in the question title or see my profile to request me. Save my profile to your browser favorites http://www.justanswer.com/medical/expert-dr-thomas

Customer: replied 4 years ago.

I never started getting shortness of breath until I started taking carvedilol thats why I quit taking toprol it made me short of breath, also my heart is only 54 and my oxgen is only 91 when my heart rate goes down so does my oxgen I have a friend on toprol and she isn't short of breath I don't know why i a'm

Expert:  DrRussMD replied 4 years ago.
Each person reacts differently.
I suggested above, go to only diltiazem.

Good luck.
Talk to your doctor about this....the carvedilol would have to be carefully tapered.

\


Please click on one of the positive ratings [smiley faces]: the only way we are compensated for time and expertise. If you are not done or satisfied, use reply to expert [not poor/negative]. Come back anytime. Bonuses are great…but your satisfaction is my goal.

Future questions? Ask for DrThomas in the question title or see my profile to request me. Save my profile to your browser favorites http://www.justanswer.com/medical/expert-dr-thomas


Customer: replied 4 years ago.

will I ever get off carvedilol with out getting pvc those are awefull cause I went off of toprol and thats when i got pvc I don't know why my Doc put me on them, when she new they never help me they just don't bring down my blood pressure

Expert:  DrRussMD replied 4 years ago.
I really can not answer that for you.
If they don't help with the PVCs you don't need to be on them.
Most people don't treat their PVCs


Please click on one of the positive ratings [smiley faces]: the only way we are compensated for time and expertise. If you are not done or satisfied, use reply to expert [not poor/negative]. Come back anytime. Bonuses are great…but your satisfaction is my goal.

Future questions? Ask for DrThomas in the question title or see my profile to request me. Save my profile to your browser favorites http://www.justanswer.com/medical/expert-dr-thomas